ADVERTISEMENT

Issue Navigator

Volume 14 No. 09
Earn CME
Accepted Papers
Classifieds





Scientific Investigations

Respiratory-Related Leg Movements of Sleep Are Associated With Serotonergic Antidepressants But Not Bupropion

Catherine A. McCall, MD1; John W. Winkelman, MD, PhD2
1University of Washington Sleep Medicine Center, Seattle, Washington; 2Massachusetts General Hospital, Harvard Medical School, Boston, Massachusetts

Study Objectives:

Respiratory-related leg movements (RRLMs) may contribute to the cardiovascular risk associated with obstructive sleep apnea (OSA). Selective serotonin reuptake inhibitors (SSRIs), but not bupropion, increase periodic leg movements in sleep. This study examines whether patients with OSA using SSRIs have more RRLMs than those taking bupropion or no antidepressant.

Methods:

Patients with an apnea-hypopnea index (AHI) of at least 10 events/h during a full-night diagnostic study or split-night study, who were taking bupropion (n = 32), an SSRI (n = 31), or no antidepressant (n = 31), were selected from a database of prestudy questionnaires. RRLMs were scored according to World Association of Sleep Medicine 2016 standards.

Results:

Patients using SSRIs had significantly greater overall RRLM% (defined as the percentage of respiratory events associated with a leg movement, including apneas, hypopneas, and respiratory effort-related arousals), RRLM index, and periodic limb movement index relative to patients using bupropion and control patients. The difference between the RRLM% in the SSRI and bupropion groups was limited to patients undergoing split-night studies, and that of the SSRI and control groups was limited to patients undergoing full-night diagnostic studies.

Conclusions:

The greater number of RRLMs and PLMs in the SSRI group may contribute to treatment-emergent insomnia often seen with SSRI use. Fragmented sleep and elevated autonomic nervous system activation associated with increased RRLMs in patients with OSA taking SSRIs might also limit the tolerability of antidepressant treatment, as well as increase the risk for cardiovascular disease.

Citation:

McCall CA, Winkelman JW. Respiratory-related leg movements of sleep are associated with serotonergic antidepressants but not bupropion. J Clin Sleep Med. 2018;14(9):1569–1576.




Please login to continue reading the full article

Subscribers to JCSM get full access to current and past issues of the JCSM.

Login to JCSM

Not a subscriber?

Join the American Academy of Sleep Medicine and receive a subscription to JCSM with your membership

Subscribe to JCSM:  $75/volume year for individuals or $140/volume year for institutions to access all current articles and archives published in JCSM.

Download this article*:   $20 to access a PDF version of a specific article from the current issue of JCSM.

*Purchase of an electronic download of JCSM provides permission to access and print the issue/article for personal scholarly, research and educational use. Please note: access to the article is from the computer on which the article is purchased ONLY. Purchase of the article does not permit distribution, electronic or otherwise, of the article without the written permission of the AASM. Further, purchase does not permit the posting of article text on an online forum or website.